Nonlinear field equations for aligning self-propelled rods

Anton Peshkov, Igor Aronson, Eric Bertin, Hugues Chaté, Francesco Ginelli

Research output: Contribution to journalArticle

76 Citations (Scopus)

Abstract

We derive a set of minimal and well-behaved nonlinear field equations describing the collective properties of self-propelled rods from a simple microscopic starting point, the Vicsek model with nematic alignment. Analysis of their linear and nonlinear dynamics shows good agreement with the original microscopic model. In particular, we derive an explicit expression for density-segregated, banded solutions, allowing us to develop a more complete analytic picture of the problem at the nonlinear level.

Original languageEnglish (US)
Article number268701
JournalPhysical Review Letters
Volume109
Issue number26
DOIs
StatePublished - Dec 27 2012

Fingerprint

rods
alignment

All Science Journal Classification (ASJC) codes

  • Physics and Astronomy(all)

Cite this

Peshkov, Anton ; Aronson, Igor ; Bertin, Eric ; Chaté, Hugues ; Ginelli, Francesco. / Nonlinear field equations for aligning self-propelled rods. In: Physical Review Letters. 2012 ; Vol. 109, No. 26.
@article{0675e7e717f948ce9bb55eb0a5577b2e,
title = "Nonlinear field equations for aligning self-propelled rods",
abstract = "We derive a set of minimal and well-behaved nonlinear field equations describing the collective properties of self-propelled rods from a simple microscopic starting point, the Vicsek model with nematic alignment. Analysis of their linear and nonlinear dynamics shows good agreement with the original microscopic model. In particular, we derive an explicit expression for density-segregated, banded solutions, allowing us to develop a more complete analytic picture of the problem at the nonlinear level.",
author = "Anton Peshkov and Igor Aronson and Eric Bertin and Hugues Chat{\'e} and Francesco Ginelli",
year = "2012",
month = "12",
day = "27",
doi = "10.1103/PhysRevLett.109.268701",
language = "English (US)",
volume = "109",
journal = "Physical Review Letters",
issn = "0031-9007",
publisher = "American Physical Society",
number = "26",

}

Nonlinear field equations for aligning self-propelled rods. / Peshkov, Anton; Aronson, Igor; Bertin, Eric; Chaté, Hugues; Ginelli, Francesco.

In: Physical Review Letters, Vol. 109, No. 26, 268701, 27.12.2012.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Nonlinear field equations for aligning self-propelled rods

AU - Peshkov, Anton

AU - Aronson, Igor

AU - Bertin, Eric

AU - Chaté, Hugues

AU - Ginelli, Francesco

PY - 2012/12/27

Y1 - 2012/12/27

N2 - We derive a set of minimal and well-behaved nonlinear field equations describing the collective properties of self-propelled rods from a simple microscopic starting point, the Vicsek model with nematic alignment. Analysis of their linear and nonlinear dynamics shows good agreement with the original microscopic model. In particular, we derive an explicit expression for density-segregated, banded solutions, allowing us to develop a more complete analytic picture of the problem at the nonlinear level.

AB - We derive a set of minimal and well-behaved nonlinear field equations describing the collective properties of self-propelled rods from a simple microscopic starting point, the Vicsek model with nematic alignment. Analysis of their linear and nonlinear dynamics shows good agreement with the original microscopic model. In particular, we derive an explicit expression for density-segregated, banded solutions, allowing us to develop a more complete analytic picture of the problem at the nonlinear level.

UR - http://www.scopus.com/inward/record.url?scp=84871755755&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84871755755&partnerID=8YFLogxK

U2 - 10.1103/PhysRevLett.109.268701

DO - 10.1103/PhysRevLett.109.268701

M3 - Article

VL - 109

JO - Physical Review Letters

JF - Physical Review Letters

SN - 0031-9007

IS - 26

M1 - 268701

ER -